Thursday, August 25, 2016
I was at a recent discussion of Lipitor as a contributor to depression leading to alzeheimer`s. Is there current information concerning this aspect of the use of Lipitor. It has worked well as far as the Chlorestoral problem but I cannot find any information concerning the reference to mental deterioration attributable to Lipitor.
Lipitor and other statin medications can in some patients cause memory complaints. These are not widely reported. Confusion or memory loss is not even listed as a potential side effect in Lipitor's package insert. This usually suggests the incidence is less than 1%. Sometimes these memory complaints are very transient. In some it may be related to drug-drug interactions. There is no evidence that statin medications lead to dementia or Alzheimer's disease. In fact, there are animal and human epidemiology studies that tend to suggest a benefit in reducing the risk of getting dementia, Alzheimer's disease, and Parkinson's disease in those taking statin medications (Wolozin et al. BMC Medicine 2007;5:20). Statins are thought to reduce inflammation in the brain and may be involved in lowering amyloid deposition in brains of Alzheimer's disease patients (not proven in humans but seems to reduce amyloid in mice).
If someone has noted depression or memory loss after starting a statin medication, taking a holiday from the drug to see if the symptoms clear may be advised. A retrial may also be indicated to make sure that it was the statin causing the side effect and not something else. As always talk to your doctor before stopping or changing any medication.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University